MAUDE Adverse Event Report: STRYKER NEUROVASCULAR CORK F/G WINGSPAN STENT SYSTEM 4.0 X 20MM; STENT, INTRACRANIAL NEUROVASCULAR

STRYKER NEUROVASCULAR CORK F/G WINGSPAN STENT SYSTEM 4.0 X 20MM; STENT, INTRACRANIAL NEUROVASCULAR
Catalog Number M003WS0400200
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Coma (2417)
Date of Event 01/24/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
This is the 4 of 5 reports.Subject device is not available.
 
Event or Problem Description
It was reported that a patient was presented in a life-threatening condition with a basilar thrombotic stroke and neurological deficit.Access to the clot was limited to the right vertebral artery (va) that presented a critical stenosis of the va-distal v4 segment.Left vertebral artery was occluded and not accessible.Angioplasty with a balloon catheter of the stenosis of va-v4 segment led to dissection resultant in hematoma and occlusion.Medical intervention in order to restore blood flow through the occluded va- v4 segment by angioplasty was performed without success.Then, stenting of the va-v4 segment with a first stent was performed.However, the distal stent tines did not open properly even with additional angioplasty procedure.Blood flow was not restored.A second stent (subject device) was attempted to be implanted but could not be deployed beyond the poorly opened distal tines of the first deployed stent.Attempts to push the stent resulted in acute bending of the hypotube rendering the stent unusable.A third stent was deployed more distally in the basilar artery and overlapping the original stent.The stent was only placed with great difficulty through the first stent.There was some bending of the hypotube but it did not render the stent unusable.Blood flow was not restored and injection of platelet aggregation inhibitor into the occluded vessel as well as additional angioplasty was performed.The stent tines and the stents were eventually correctly opened but blood flow was not restored.The physician reported that he would have strongly preferred to use a different size balloon catheter but due to the emergency nature of the procedure, a more appropriately sized balloon was not available.Two days post procedure, the patient was determined to be in "coma" and pronounced dead shortly after.In the physician¿s opinion, ¿the outcome prognosis without the intervention was poor, with death as a possibility.The procedure did not help the patient and may have made him worse.The patient's death is not specifically related to any of the devices¿.
 
Additional Manufacturer Narrative
Reportability rationale correction: based on the additional information received, it is confirmed that the second wingspan stent was not implanted into the patient and was not responsible for any adverse event.In the physician¿s opinion, the patient¿s outcome was poor without the medical intervention with the possibility of death.The procedure did not help the patient and may have made him worse.The patient's death is not specifically related to any of the devices.Initially the device codes of ¿coma¿ and ¿death¿ were assigned to the second wingspan stent (mfr report # 3008881809-2017-00051).).However, since there was no allegation of adverse event against the second wingspan stent, this event does not meet the criteria of a complaint anymore.The manufacturer has reviewed all information and determined this event no longer meets the requirement of the reportable event for the device in question.
 
Event or Problem Description
It was reported that a patient was presented in a life-threatening condition with a basilar thrombotic stroke and neurological deficit.Access to the clot was limited to the right vertebral artery (va) that presented a critical stenosis of the va-distal v4 segment.Left vertebral artery was occluded and not accessible.Angioplasty with a balloon catheter of the stenosis of va-v4 segment led to dissection resultant in hematoma and occlusion.Medical intervention in order to restore blood flow through the occluded va- v4 segment by angioplasty was performed without success.Then, stenting of the va-v4 segment with a first stent was performed.However, the distal stent tines did not open properly even with additional angioplasty procedure.Blood flow was not restored.A second stent (subject device) was attempted to be implanted but could not be deployed beyond the poorly opened distal tines of the first deployed stent.Attempts to push the stent resulted in acute bending of the hypotube rendering the stent unusable.A third stent was deployed more distally in the basilar artery and overlapping the original stent.The stent was only placed with great difficulty through the first stent.There was some bending of the hypotube but it did not render the stent unusable.Blood flow was not restored and injection of platelet aggregation inhibitor into the occluded vessel as well as additional angioplasty was performed.The stent tines and the stents were eventually correctly opened but blood flow was not restored.The physician reported that he would have strongly preferred to use a different size balloon catheter but due to the emergency nature of the procedure, a more appropriately sized balloon was not available.Two days post procedure, the patient was determined to be in "coma" and pronounced dead shortly after.In the physician¿s opinion, ¿the outcome prognosis without the intervention was poor, with death as a possibility.The procedure did not help the patient and may have made him worse.The patient's death is not specifically related to any of the devices.¿.
 
Additional Manufacturer Narrative
Reportability rationale correction: based on the additional information received, it is confirmed that the second wingspan stent was not implanted into the patient and was not responsible for any adverse event.In the physician¿s opinion, the patient¿s outcome was poor without the medical intervention with the possibility of death.The procedure did not help the patient and may have made him worse.The patient's death is not specifically related to any of the devices.Initially the device codes of ¿coma¿ and ¿death¿ were assigned to the second wingspan stent (mfr report # 3008881809-2017-00051).).However, since there was no allegation of adverse event against the second wingspan stent, this event does not meet the reportability criteria.The manufacturer has reviewed all information and determined this event no longer meets the requirement of the reportable event for the device in question.The device history record (dhr) review confirms that the device met all material, assembly and performance specifications.The subject device was not returned for analysis; therefore, physical as well as a functional testing could not be performed.As per the additional this was the second stent to be attempted to deploy, the physician was not able to advance the stent for deployment beyond the poorly opened distal tines of the first deployed stent.Attempts to push resulted in acute bending of the hypotube rendering the stent unusable.Therefore, an assignable cause of ¿caused by other¿ has been assigned to this event.
 
Event or Problem Description

Brand Name
F/G WINGSPAN STENT SYSTEM 4.0 X 20MM
Common Device Name
STENT, INTRACRANIAL NEUROVASCULAR
Manufacturer (Section D)
STRYKER NEUROVASCULAR CORK
ida industrial estate
model farm road
cork NA
MDR Report Key6351670
Report Number3008881809-2017-00051
Device Sequence Number19045837
Product Code NJE
UDI-Device Identifier04546540722874
UDI-Public(01)04546540722874(17)180430(10)18372144
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
H050001
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2018
Device Catalogue NumberM003WS0400200
Device Lot Number18372144
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/24/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date02/22/2017
Supplement Report FDA Received Date04/18/2017
05/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2 GATEWAY BALLOON (STRYKER); 2 WINGSPAN STENTS (STRYKER)
Outcome Attributed to Adverse Event Death; Other;
Patient Age71 YR